drug overdose

Whether it happens accidentally or intentionally, a drug overdose can quickly turn into a life-threatening situation. Unfortunately, drug overdoses are one of the leading causes of death in the United States. In some cases, an OD occurs by someone taking medications prescribed by a doctor, such as opioid painkillers. In other situations, a person may OD on illegal drugs such as heroin or meth. Yet, whatever the drug in question, it is imperative to recognize the signs and symptoms as quickly as possible so that help can be summoned. If you need to know what to look for, here are the most common signs and symptoms of a drug overdose.

Hallucinations

When a person experiences hallucinations, almost anything can happen. Since other issues such as paranoia or agitation can accompany hallucinations, the situation can become dangerous for both you and your loved one. Once you’ve called 9-1-1, do your best to keep yourself and your loved one calm, all the while assuring them help is on the way.

Cold/Clammy/Bluish Skin

Should you notice your loved one’s skin is getting very cold or clammy and perhaps taking on a bluish color, you likely are dealing with an OD situation. In many cases, this symptom is a sign the person has overdosed on opioids or some type of depressant. If the person is still alert, try to find out what they took and how long ago they took the drug.

Elevated or Slow Heart Rate

If there is almost one sure sign your loved one has experienced a drug overdose, it changes their heart rate. Depending upon the type of drug taken, the person’s heart rate can either slow down considerably or become much faster than normal. For example, if they have overdosed on depressants, their pulse will likely be very weak. However, if they have overdosed on marijuana or various stimulants, the heartrate will greatly accelerate.

Dilated Pupils

When you notice dilated pupils, you may have an opioid overdose on your hands. One of the primary signs of this type of overdose is severely dilated pupils, which may indicate the person has suffered an anoxic brain injury. Therefore, do all you can to get medical help to your location immediately.

Grogginess or Unconsciousness

In many drug overdose situations, victims may be extremely groggy or even become unconscious. Since this can occur with almost any type of drug overdose, you may not know what type of drug has been used. During these events, the person’s breathing may or may not stop. If they are not breathing and have no pulse, you may need to perform CPR if you are trained to do so.

Seizures

Since a drug overdose overwhelms a person’s physiological system, it is not uncommon for many victims to suffer seizures. If your loved one does, don’t panic. Instead, call 9-1-1 and try to protect them as much as possible so they don’t hit their head against the floor or other hard objects that could cause additional serious injuries. The following programs can help prevent an overdose:

Confusion and Restlessness

Usually associated with drugs that depress the central nervous system, confusion and restlessness may accompany many drug overdoses. If you encounter this, you must keep your loved one calm since they may already be scared and unsure of what is happening.

Due to the many complexities involved with drug addiction, don’t assume you or your loved can simply make it stop without professional assistance. To take control of the situation and get your loved one the help they desperately need, seek out the services of an addiction treatment facility such as Solution Based Treatment at 833.999.1941.

Leave a Reply

Your email address will not be published. Required fields are marked *

Post comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.